Thunderstorm Wind, Page
- When
- August 19, 5:55 PM EST
- Where
- Page County, 5 mi SSE of Stanley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.520, -78.483
Several large trees down.
2 thunderstorm wind, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 19, 5:43 PM EST, 12 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 643 PM EDT THU AUG 19 2004 .UPDATE...ZONE/GRIDS ALREADY UPDTD FOR SVR WATCH NUMBER 764...VALID TIL 10 PM. TWO AREAS TO WATCH...FIRST IS LINE ASSOCIATED W/ CDFNT SAGGING S OF M-D LINE. SOME OF THE MOST IMPRESSIVE CELLS IN CONJUNCTION W/ THIS LINE. THERE ALSO ARE A FEW DIURNALLY DRIVEN TSRA IN CNTRL VA. AMS MOIST /DEWPTS IN LWR 70S/ AND UNSTBL /SB LI -6/. AREAL COVERAGE NOT ALL THAT GREAT...BUT THOSE COMMUNITIES THAT DO SEE STORMS WL NOTICE. HAD TO INCREASE POPS FOR CNTIES UNDER WATCH. REST SAME. && .SHORT TERM (TONIGHT AND FRIDAY)... REMNANTS OF AN OLD MCS MOVED THROUGH THE FAR NORTHERN CWA THIS MORNING WITH SOME SHOWERS. HOWEVER...A PUNCH OF MID LEVEL DRIER AIR HAS SINCE MOVED EASTWARD INTO MUCH OF THE CWA...ALLOWING FOR MOSTLY CLOUDY SKIES TO BECOME PARTLY CLOUDY. RADAR IS ECHO-FREE ACROSS THE CWA AT 18Z...BUT MID AUGUST ISOLATION IS HELPING TO DESTABILIZE THE ATMOSPHERE...AND MODIFIED MORNING KIAD SOUNDING SUGGESTS 1500-2000 J/KG OF MLCAPE AND LI/S ABOUT -4 C ALONG WITH DEWPOINTS A DEGREE OR TWO ON EITHER SIDE OF 70F. WITH ENTIRE CWA MOIST AND UNSTABLE...IT IS HARD TO RULE OUT A THUNDERSTORM ANYWHERE THROUGH THE EVENING. HOWEVER...WITH OLD MCS LAYING OUT BOUNDARIES ACROSS THE NORTHERN CWA...AND SURFACE COLD FRONT NOW ENTERING NW PA PROGGED BY GFS/ETA TO SLOWLY SINK SOUTH TOWARD THE MASON DIXON LINE OVERNIGHT...WILL INCLUDE 30 POPS EXTREME NORTH FOR ENTIRE NIGHT. ACROSS REMAINDER OF CWA...WILL INCLUDE 20 POPS AND INCLUDE A MAINLY EVENING TYPE WORDING AS CONVECTION HERE WILL BE MORE DEPENDENT ON TIME OF DAY. POPS ON FRIDAY WILL BE VERY SIMILAR TO THE POPS TONIGHT...WITH 30 EXTREME NORTH WITH THE BEST FORCING AND 20 POPS ELSEWHERE. FRIDAY WILL FEEL LIKE A TRUE SUMMER DAY...WITH HIGH TEMPERATURES AROUND 90F. THIS...COMBINED WITH DEWPOINTS AROUND 70F...WILL LEAD TO HEAT INDICES IN THE UPPER 90S IN SOME PLACES WHICH IS JUST UNDER HEAT ADVISORY CRITERIA. && .AVIATION... AIR MASS REMAINS MOIST AND UNSTABLE AND ISOLATED CONVECTION EXPECTED TO DEVELOP LATER THIS AFTERNOON/EVENING. FEEL NORTHERN-MOST TAF SITES HAVE BEST OPPORTUNITY FOR A THUNDERSTORM AND HAVE INCLUDED TEMPO GROUPS ACCORDINGLY. FOG WILL ONCE AGAIN FORM OVERNIGHT AND LAST INTO THE FIRST PART OF FRIDAY...WITH IFR VISIBILITIES AND/OR CEILINGS. CONDITIONS WILL BEGIN TO IMPROVE TO MVFR AROUND 13Z...WITH VFR EXPECTED BY 15Z. && .LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)... FRIDAY NIGHT...SWLY FLOW ALOFT WITH INCREASING MOISTURE AS THE SHORTWAVE AND COLD FRONT APPROACHES. THE FRONT SHOULD ENTER THE CWA BY 18Z SATURDAY AND MOVE EAST OF THE BLUE RIDGE BY 00Z SUN. THE FRONT WILL BE EAST OF THE BAY BY 12Z SUNDAY. DRIER AIR STARTS TO MOVE IN AND HIGH PRESSURE WILL SETTLE OVER THE AREA. HIGH PRESSURE WILL REMAIN THROUGH TUESDAY. CLOUDS WILL START TO INCREASE WEDNESDAY AS RETURN FLOW SETS UP ON THE BACK SIDE OF THE HIGH. IT WILL STILL BE HOT AND HUMID ON SATURDAY AHEAD OF THE FRONT. HIGHS ARE EXPECTED TO REACH THE UPPER 80S TO AROUND 90. SUNDAYS HIGHS WILL BE 5 TO 10 DEGREES COOLER. THE SLIGHTLY COOLER READINGS WILL CONTINUE THROUGH EARLY NEXT WEEK. BERMUDA HIGH EXPANDS ACROSS THE REGION BY MID WEEK...WITH DAYTIME HIGHS WARMING THROUGH THE PERIOD. THE BEST RAIN CHANCES WILL BE SATURDAY AND SATURDAY NIGHT AHEAD OF THE FRONT. WILL GO WITH A MOSTLY DRY FORECAST SUNDAY THROUGH THURSDAY. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && UPDATE...HTS SHORT TERM/AVIATION...PELOQUIN LONG TERM...CPW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1119 AM EDT THU AUG 19 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-200900- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1119 AM EDT THU AUG 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... A MOIST AND UNSTABLE AIR MASS WILL ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE REGION THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE AND WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN... HOT AND HUMID WEATHER MAY CAUSE HEAT INDICES TO APPROACH 100 DEGREES FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 620 PM EDT THU AUG 19 2004 MDZ005-006-192245- CARROLL MD-NORTHERN BALTIMORE MD- 620 PM EDT THU AUG 19 2004 ...SEVERE THUNDERSTORMS APPROACHING NORTHERN CARROLL AND BALTIMORE COUNTIES... AT 620 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR GETTYSBURG...MOVING SOUTHEAST AT 20 MPH. IF THIS STORM MAINTAINS ITS PRESENT INTENSITY THIS STORM WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH. THE COMMUNITIES OF HAMPSTEAD...MANCHESTER...TANEYTOWN...WESTMINSTER AND KINGSDALE WILL BE AFFECTED BY THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM THURSDAY EVENING FOR NORTHERN MARYLAND. MANNING
The Sterling radar (KLWX), 100 km away, was scanning. The volume nearest the first event began at 22:56 UTC.
2 thunderstorm wind, 1 lightning. Local standard time, as filed.
Several large trees down.
Downed trees and power lines.
Seven cows and one bull were killed as a result of a lightning strike while standing under a tree.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421645, 5421706, 5421707.